Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 224, NWS New Orleans, LA

December 22, 20045 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 22, 2004, 3:44 PM CST for 5 parishes in Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2004, 3:44 PM CST (21:44 UTC)
Expired
Dec 22, 2004, 4:45 PM CST
In force
61 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 22, 2:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 222144
SVRLIX
LAC033-047-063-077-121-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
344 PM CST WED DEC 22 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BATON ROUGE
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF DENHAM SPRINGS
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT ALLEN

* UNTIL 445 PM CST

* AT 338 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
  RAMAH...OR ABOUT 17 MILES NORTHEAST OF BREAUX BRIDGE...AND MOVING
  EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROSSE TETE BY 350 PM CST
  PORT ALLEN BY 405 PM CST
  BATON ROUGE BY 410 PM CST
  GREENWELL SPRING AND DENHAM SPRINGS BY 420 PM CST
  WATSON BY 425 PM CST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...TO A SMALL INTERIOR ROOM SUCH AS A BATHROOM OR
CLOSET.

LAT...LON 3047 9170 3030 9165 3047 9072 3064 9077

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 2:30 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 22, 2:30 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CST WED DEC 22 2004

.DISCUSSION...THE MAIN FORECAST PROBLEMS CONTINUE TO BE THREAT OF
STRONG TO SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING
FOLLOWED BY A FRIGID COLD SPELL BEGINNING THURSDAY NIGHT ALONG WITH
THE CHANCE OF A WINTRY MIX FRIDAY AND FRIDAY NIGHT. SOME FAIRLY
STRONG CONVECTION CONTINUES ACROSS THE GULF WATERS THIS AFTERNOON
ALTHOUGH MOST LAND AREAS HAVE BEEN DRY OVER THE PAST FEW AREAS. THIS
SHOULD CHANGE THOUGH IN A FEW HOURS AS THE ADVERTISED COLD FRONT
CURRENTLY MOVING THROUGH THE WESTERN HALF OF LOUISIANA PUSHES INTO
THE OUTLOOK AREA LATER THIS AFTERNOON. CONVECTION HAS BEEN FIRING
ALONG AND JUST AHEAD OF THIS BOUNDARY AS IT MOVES EAST. THE DEGREE
OF INSTABILITY THOUGH ACROSS THE CWA/PWA WILL BE THE KEY FACTOR AS
TO THE EXTENT OF THE STORM INTENSITY. IF SOME DESTABILIZATION THOUGH
DOES OCCUR AS IS EXPECTED...ESPECIALLY ACROSS THE SOUTHERN AND
COASTAL ZONES...SHEAR PROFILES DO POINT TO A RISK OF STRONG DAMAGING
WINDS AND HAIL AS THIS ACTIVITY SWEEPS THROUGH. THE FRONT SHOULD
MOVE EAST OF THE FORECAST AREA BY MIDNIGHT AS THE COOLER AIR BEGINS
TO FILTER INTO THE REGION.

THE ARCTIC AIR MASS SHOULD THEN BE ENTRENCHED ACROSS THE REGION BY
THURSDAY NIGHT WITH MORE FREEZE WARNINGS ANTICIPATED...WITH THE
EXCEPTION OF MAYBE AREAS SOUTH OF LAKE PONTCHARTRAIN LEADING TOWARD
THE SOUTHEAST LOUISIANA COASTAL SECTIONS. FREEZE WARNINGS THOUGH
WILL LIKELY BE REQUIRED FOR ALL AREAS FRIDAY NIGHT AS SOME OF THE
COLDEST TEMPERATURES OF THE SEASON IMPACT THE REGION. DANGEROUS WIND
CHILL LEVELS ARE ALSO LIKELY DURING THIS TIME FRAME WITH VALUES IN
SOME AREAS POTENTIALLY DROPPING INTO THE LOWER TEENS OR MAYBE EVEN
SINGLE DIGITS. THE FRIGID WEATHER SHOULD CONTINUE THROUGH CHRISTMAS
DAY BEFORE TEMPERATURES GRADUALLY BEGIN TO REBOUND ON SUNDAY.

THE FINAL CHALLENGE INVOLVES THE POTENTIAL FOR A WINTRY MIX FRIDAY
AND FRIDAY NIGHT. THE GFS REMAINS SOMEWHAT PERSISTENT WITH
DEVELOPING A SURFACE LOW IN THE WESTERN GULF AND THEN TRACKING THE
SYSTEM DUE EASTWARD WITH MOISTURE WORKING ITS WAY AROUND THE BACK
SIDE OF THE SYSTEM IMPACTING THE LOWER HALF OF THE CENTRAL GULF
COAST REGION. THIS MODEL THOUGH MAY BE TRENDING MORE AS AN OUTLIER
COMPARED TO THE ETA...THE UKMET AND THE ECMWF WHICH HAS DRIER AIR
FUNNELING DEEPER INTO THE NORTHERN GULF WITH LESS DEVELOPMENT OF A
SURFACE WAVE. WILL LIKELY GO WITH A BLEND OF THE ETA AND THE GFS
WHICH IS CLOSE TO THE CURRENT FORECAST RIGHT NOW...EXCEPT MAYBE TO
BUMP UP PRECIP CHANCES TO THE LOW SCT CAT ACROSS THE SOUTHERN ZONES
FRIDAY AND FRIDAY NIGHT. WHILE THE GFS THICKNESS VALUES ARE NOT
OVERLY CONDUCIVE TO ALL WINTER PRECIP...MODEL SOUNDINGS DO SUGGEST
THE POTENTIAL FOR A MIX OF LIGHT RAIN...SLEET AND/OR SNOW ACROSS THE
SOUTHERN ZONES INCLUDING METRO NEW ORLEANS AND THE MISSISSIPPI GULF
COAST. MAY ALSO SEE A FEW FLURRIES ACROSS THE NORTHERN ZONES
ALTHOUGH PRECIP CHANCES WILL REMAIN IN THE SLIGHT CHANCE CAT AT BEST.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 37 42 25 37 / 70 00 00 10
BTR 38 45 28 39 / 70 00 00 20
MSY 43 47 33 39 / 80 00 00 30
GPT 41 49 29 41 / 80 00 00 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM PQL TO THE
ATCHAFALAYA RIVER OUT 60 NM INCLUDING TIDAL LAKES.
&&

09
Hazardous weather outlook, Dec 22, 10:55 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1055 AM CST WED DEC 22 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1055 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THUNDERSTORMS...
WITH MOISTURE AND INSTABILITY IN PLACE AND A UPPER LEVEL DISTURBANCE
MOVING ACROSS LOUISIANA AND MISSISSIPPI THIS AFTERNOON AND THIS
EVENING...WIDESPREAD THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
AND THIS EVENING. A SURFACE LOW OVER SOUTH TEXAS WILL MOVE NORTHEAST
ACROSS SOUTHWEST LOUISIANA THIS AFTERNOON TO NORTH ALABAMA THIS
EVENING. THE ASSOCIATED COLD FRONT WILL ALSO MOVE THROUGH SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI WEDNESDAY AFTERNOON AND EVENING.
COPIOUS AMOUNTS OF MOISTURE AND INSTABILITY WILL LIKELY COVER MOST
OF THE AREA. STRONG TO ISOLATED SEVERE STORMS ARE EXPECTED...MAINLY
LATE THIS AFTERNOON AND THIS EVENING. THE MAIN HAZARDOUS WEATHER
THREAT WILL BE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
POSSIBLY HAIL. HEAVY RAIN COULD CAUSE HEAVY PONDING OF WATER ON
ROADS AND MINOR FLOODING OF SMALL STREAMS...BUT SIGNIFICANT FLOODING
APPEARS UNLIKELY.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL LAKES AND THE
SOUTHEAST LOUISIANA AND MISSISSIPPI COASTAL WATERS THROUGH TONIGHT.
SOUTHERLY WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE TO 20 TO 25
THIS AFTERNOON. AFTER THE FRONTAL PASSAGE THIS EVENING...WINDS WILL
SHIFT TO THE NORTHWEST AROUND 20 TO 25 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...FREEZING TEMPERATURES...
THURSDAY NIGHT THROUGH CHRISTMAS...FREEZING TEMPERATURES AND VERY
COLD WIND CHILLS ARE EXPECTED THURSDAY NIGHT...FRIDAY NIGHT...AND
AGAIN SATURDAY NIGHT. LOW TEMPERATURES THURSDAY NIGHT ARE EXPECTED
TO DROP INTO THE MID TO UPPER 20S NORTH OF INTERSTATE 10...LAKE
PONTCHARTRAIN...AND THE MISSISSIPPI COAST...WITH A LIGHT FREEZE NEAR
32 DEGREES POSSIBLE SOUTH OF LAKE PONTCHARTRAIN...INLAND FROM THE
COAST. WIND CHILL READINGS WILL FALL INTO THE SINGLE DIGITS ACROSS
SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA AND TEENS FOR SOUTHEAST
LOUISIANA THURSDAY...FRIDAY AND SATURDAY NIGHT. A HARD FREEZE IS
LIKELY FRIDAY NIGHT OVER MOST AREAS EXCEPT NEAR THE SOUTHEAST
LOUISIANA COAST AND THE SOUTH SHORE OF LAKE PONTCHARTRAIN. LOWS IN
THE LOWER TO MID 20S WILL BE COMMON.

COMPUTER MODELS INDICATE THE POTENTIAL FOR A LOW PRESSURE AREA TO
FORM IN THE WEST CENTRAL OR SOUTHWEST GULF OF MEXICO THURSDAY
NIGHT WITH MOVEMENT TO THE EAST ACROSS THE CENTRAL OR SOUTH
CENTRAL GULF FRIDAY AND SATURDAY. COLD TEMPERATURES ALONG WITH
INCREASED MOISTURE ACROSS THE AREA COULD BRING A LIGHT WINTRY MIXTURE
OF SNOW...SLEET AND RAIN ON FRIDAY AND FRIDAY NIGHT...MAINLY FROM THE
SOUTHEAST LOUISIANA COAST...FROM WEST AND SOUTHWEST OF LAKE
PONTCHARTRAIN...TO JUST NORTH OF LAKE PONTCHARTRAIN...TO THE
MISSISSIPPI COAST. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT
WITH VERY LITTLE ACCUMULATION OF SNOW OR SLEET. RELATIVELY WARM
GROUND AND AIR TEMPERATURES ABOVE FREEZING DURING THE PRECIPITATION
SHOULD PREVENT ROADS FROM ICING OVER. HOWEVER...BRIDGES AND
OVERPASSES COULD BE ICY AND TREACHEROUS FRIDAY NIGHT.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT MAINLY FOR THE GULF
COASTAL WATERS THROUGH SATURDAY. STRONG NORTHERLY WINDS AROUND 20 TO
30 KNOTS ARE EXPECTED TO CONTINUE INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Dec 22, 11:24 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CST WED DEC 22 2004

LAZ069-221805-
LOWER PLAQUEMINES-
1124 AM CST WED DEC 22 2004

...THUNDERSTORM WITH STRONG WIND GUSTS HEADING TOWARDS LOWER
   MISSISSIPPI RIVER DELTA...

AT 1121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF VENICE...MOVING NORTHEAST
AT 30 KNOTS.

THESE STORMS WILL AFFECT AREAS IN AND AROUND VENICE...BOOTHVILLE...
AND PILOTTOWN THROUGH NOON.

THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND
AND CLOUD TO WATER LIGHTNING...TORRENTIAL RAINFALL...AND WIND GUSTS
OF 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS AND BOATS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. MARINERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 11:06 AM CSTSpecial Marine WarningLIX114 min
Dec 22, 11:06 AM CSTSpecial Marine WarningLIX114 min
Dec 22, 1:16 PM CSTSpecial Marine WarningLIX89 min
Dec 22, 2:46 PM CSTSpecial Marine WarningLIX89 min
Dec 22, 2:46 PM CSTSpecial Marine WarningLIX89 min
Dec 22, 4:22 PM CSTSpecial Marine WarningLIX53 min
Dec 22, 4:32 PM CSTSpecial Marine WarningLIX58 min
Dec 22, 5:08 PM CSTSpecial Marine WarningLIX67 min
Dec 22, 5:27 PM CSTSpecial Marine WarningLIX63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.